Nebraska, 2017

High Wind in Nebraska, October 26, 2017

October 26, 2017 · NWS GID · 3 events in 2 counties and zones

Although there were several windy days across South Central Nebraska during fall 2017, this Thursday was likely the overall-windiest. m.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
$5.0 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although there were several windy days across South Central Nebraska during fall 2017, this Thursday was likely the overall-windiest. Starting around 9 a.m. CDT and lasting well into the evening hours, the entire 24-county area was buffeted by sustained north-northwest speeds commonly 30-40 MPH and frequent gusts of 45-55 MPH. Although High Wind Warning criteria gusts of 58+ MPH were not widespread, a few automated airport sensors either breached or flirted with this threshold, including Ord (65 MPH), Hastings (62 MPH) and Grand Island (57 MPH). No precipitation fell in conjunction with these strong winds.

While there were no notable/known reports of property damage from this event, an interesting agricultural impact was eventually noted. According to several media stories that emerged after harvest, the strong winds on this Thursday were a last straw of sorts for area corn already weakened by other factors such as stalk rot, as many ears were blown to the ground, drastically reducing yields. According to an AP article: The damage varied, but in the hardest hit parts of central Nebraska some farmers reported yields dropping from an estimated 250 bushels an acre before the wind to 190 bushels afterward.

As for the meteorological setup, in the mid levels a potent shortwave trough translated southeastward out of the Dakotas into Minnesota over the course of the day. At the surface, the primary factor for the strong winds were strong pressure rises associated with a tight gradient between low pressure centered over the MN/WI border area, and expansive high pressure centered over eastern MT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 26, 5:18 AM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Oct 26, 5:18 AM CST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
618 AM CDT Thu Oct 26 2017

.SHORT TERM...(Today and tonight)
Issued at 418 AM CDT Thu Oct 26 2017

The main story of today will be the cold front sweeping through the
area leading to a widespread freeze tonight.

As of 9Z the front appears to have moved through KLXN and KODX and
will be moving through the rest of the CWA over the next 2-3
hours. Behind this front, expect winds to increase to 25 to 35
MPH with gusts of 45 to 50 MPH possible from mid morning through
the afternoon.

The Hourly temperature forecast is tricky today. Temperatures
today may warm 5 to 10 degrees through noon today, but will
probably start to fall by early afternoon as strong cold advection
kicks in.

The pressure gradient will remain strong enough to sustain wind
gusts in the 20 to 25 MPH range overnight, and may also be able to
mix down 35 MPH gusts as well.

Despite the breezy conditions overnight, low temperatures are still
expected to drop into the 20s over the entire forecast area. A
freeze warning remains in effect for the our Kansas counties where
the growing season is still active.

.LONG TERM...(Friday through Wednesday)
Issued at 418 AM CDT Thu Oct 26 2017

The dry weather pattern is expected to continue for the foreseeable
future with quick moving frontal passages that bring down cold air
but lack moisture. Friday will be the coldest day of the week and
the coldest day thus far this fall with strong cold air advection
and highs only in the 40s. Low temperatures Friday night will also
be the coldest this season with lows in the upper teens to lower
20s. The air will gradually moderate back into the lower 50s on
Saturday and even 60s on Sunday before the next reinforcing shot of
cold air comes through Sunday night. We will likely see highs fall
back down into the 40s or lower 50s for Monday and Tuesday before we
start to warm back up next Wednesday. Most forecast models are
either dry or show trace amounts of precipitation in association
with frontal passages and weak upper waves.

Temperatures will be tricky to forecast especially beyond a few days
as they will be very dependent upon frontal passage timing and with
such big temperature swings surrounding frontal passages there will
be a higher degree of error on the temperature forecast in the outer
periods. Right now Halloween seems cold, but it is a day where we
could start to moderate, so we'll just have to see how much
moderation in temperatures we can get that day. Confidence is rather
high regarding the precipitation forecast in expecting either dry
conditions or trace amounts of precipitation through the end of
October.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Friday)
Issued at 615 AM CDT Thu Oct 26 2017

Ongoing LLWS will diminish as the front moves through and
northwest winds begin to increase by around 14Z. Gusts of 35-40kts
should be expected today.

Scattered mid level clouds will also move into the area this
afternoon.

Winds will only drop off slightly this evening, but
will continue around 30 kts through the rest of the overnight.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...Freeze Warning from 2 AM to 9 AM CDT Friday for KSZ005>007-
     017>019.

&&

SHORT TERM...Mangels
LONG TERM...Wesely
AVIATION...Mangels
Hazardous weather outlook, Oct 26, 3:01 AM CST, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
401 AM CDT Thu Oct 26 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271215-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
401 AM CDT Thu Oct 26 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Strong northwest winds are expected today. Sustained winds will be
25 to 35 MPH  with gusts of 45 to 50 MPH this morning into the
afternoon. Winds will decrease slightly in the evening, but will
remain breezy all night.

A widespread freeze is expected across the entire area late
Thursday night into Friday morning. A Freeze Warning is in effect
for north central Kansas, where the growing season is still
considered active.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

On Friday afternoon, despite chilly temperatures, the combination of
gusty northwest winds and low relative humidity will result in at
least near-critical fire weather conditions, mainly west of a line
from Kearney Nebraska to Osborne Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Adams

When
October 26, 9:04 AM CST
Where
Adams forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$25,000
Crop damage
$3.0 million
Reported by
ASOS
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

A peak gust of 62 MPH occurred at Hastings Municipal Airport.

High Wind, Valley

When
October 26, 12:52 PM CST
Where
Valley forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$25,000
Crop damage
$1.0 million
Reported by
ASOS
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

A gust of 58 MPH was measured at Evelyn Sharp Field airport.

High Wind, Valley

When
October 26, 1:36 PM CST
Where
Valley forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$25,000
Crop damage
$1.0 million
Reported by
ASOS
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

A peak gust of 65 MPH was measured at Evelyn Sharp Field airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722678, 722677, 722676.